High Wind, Gallatin
- When
- March 9, 1:29 PM MST
- Where
- Gallatin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
Public reported 60 mph peak gust 3-miles SSE of Bozeman.
A Pacific cold front accompanied by a sharp surface low pressure trough crossed North-Central and Southwest Montana during the late morning through evening of March 9th. This front was followed by a period of breezy and westerly downslope winds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A Pacific cold front accompanied by a sharp surface low pressure trough crossed North-Central and Southwest Montana during the late morning through evening of March 9th. This front was followed by a period of breezy and westerly downslope winds. In several locations, these winds gusted to warning-criteria strength.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 9, 12:00 PM MST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1200 PM MST Fri Mar 9 2018 ...Updated Hydrology section and Hazard section... .805 AM UPDATE... Raised temperatures through the extended period based on latest model and statistical trends moving upward for both daytime highs and nighttime lows, especially Tuesday through Thursday of next week. We also cancelled the Winter Weather Advisory toward Marias Pass, as roads have remained wet but not snow-covered and with temperatures remaining in the mid-30s. A period of heavier snow this afternoon may occur with some visibility reductions, but accumulations should be fairly light on road surfaces given the warmer temperatures. We continue to monitor the situation for this afternoon into the overnight for the possible need of a Winter Weather Advisory for some typically vulnerable areas to upslope precipitation/snow with the upper-level low and associated cold frontal passage. Higher elevations mainly south and east of Great Falls (especially Kings Hill Pass) look to have the highest probability for needing an advisory later today, though there will likely be at least some scattered snow showers along the front even over the lower elevations later today that may briefly lower visibility below 1 mile and result in minor accumulations of snow on area roads. CC && .SYNOPSIS... Temperatures trend slightly higher on Friday, with southwest winds increasing ahead of a Pacific weather system. Periods of snow will continue today along the Continental Divide. Rain and snow showers are likely to accompany a cold front passing through the region later Friday evening. Dry, but cooler weather follows on Saturday. && .AVIATION... Updated 1650Z. Mid- to high-level clouds are increasing in coverage as a shortwave disturbance approaches from the west. Snow is occurring along the Continental Divide, while increasing southwest winds spread east across the plains of north central Montana. Until southwest winds develop in the Milk River Valley from KHVR east, LLWS will continue to remain an issue there. Gusts will be in the 25 to 35 kt range, but gusts in excess of 45 kt will be likely closer to the Rocky Mountain Front. Areas of snow and rain showers spread from west to east this afternoon with a passing cold front, with stronger showers possibly producing brief periods of IFR conditions. Another issue with the increasing winds will likely be mountain wave turbulence and low level wind shear across most of the area. CC/PN && .HYDROLOGY... Snowmelt due to warmer temperatures will increasingly become an issue through the next week, with some counties such as Broadwater County already experiencing minor flooding on county and private roads, for which a Flood Advisory has just been issued. We will also be issuing an Hydrologic Outlook (ESF) shortly to account for this minor flooding potential through the next week. CC && .PREV DISCUSSION... /ISSUED 445 AM MST Fri Mar 9 2018/ A stationary front positioned through North-central Montana is transitioning to a slow moving warm front as temperatures begin to rise from west to east. Downslope southwesterly winds will increase today associated with a deepening lee side trough. The westerly flow aloft will continue to produce snow up to the Continental Divide today. A couple inches of wet snow accumulation is expected on mountain passes. Temperatures are just warm enough to support a rain/snow mix up to mountain pass level, transitioning back to snow this afternoon with the arrival of a Pacific cold front. A winter weather advisory remains in effect for potential impacts to travel up to, and over Marias pass. Rain and snow showers will spread across the region this evening through early Saturday morning with the passing cold front. Some of these snow showers could become rather strong, producing rapid snow accumulation and severely reduced visibility for a short time. Snow showers end early Saturday, followed by clearing weather as high- amplitude ridging aloft moves over the region. The ridge continues to amplify through mid-week, providing a period of dry weather with gradually warmer temperatures. Lower elevation snow melt rates will accelerate through mid week with abundant sunshine and temperatures nearing 50F. Snowmelt runoff could create localized areas of ponding water in poorly drained, low lying areas. Scattered black ice will be likely on roads overnight as snowmelt refreezes. Expect pond and river ice to destabilize and become hazardous, along with an increasing potential for ice jams. Temperatures trend lower toward the end of the period, along with increasing chances for precipitation, as a longwave trough redevelops over the western U.S. PN && .PRELIMINARY POINT TEMPS/POPS... GTF 43 19 40 17 / 30 40 20 0 CTB 38 13 37 13 / 40 60 20 0 HLN 42 20 42 17 / 30 30 10 0 BZN 45 17 40 12 / 40 40 20 0 WEY 33 6 33 5 / 50 50 20 0 DLN 41 14 39 13 / 20 20 10 0 HVR 39 17 35 10 / 30 50 20 0 LWT 43 21 36 17 / 40 90 60 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Advisory until 1230 PM MDT Sunday for Minor Flooding in Poor Drainage Areas for Snowmelt for Broadwater County. && http://www.weather.gov/greatfalls
Special Weather Statement National Weather Service Great Falls MT 823 AM MST Fri Mar 9 2018 MTZ009-048-092130- Northern Rocky Mountain Front-Southern Rocky Mountain Front- Including the cities of Browning, Heart Butte, Dupuyer, East Glacier Park, Kiowa, Bynum, Choteau, and Pendroy 823 AM MST Fri Mar 9 2018 ...LOCALIZED AREAS OF FALLING AND DRIFTING SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES THROUGH THIS AFTERNOON ALONG THE ROCKY MOUNTAIN FRONT... Falling and drifting snow along the immediate Rocky Mountain Front, including Marias Pass, will cause minor travel difficulties through this afternoon. Additionally, strong winds along the Rocky Mountain Front will produce areas of drifting snow which will cause localized areas of reduced visibility and snow-covered roads. Please prepare for rapidly changing conditions and prepare for possible minor travel difficulties if you are traveling along the Rocky Mountain Front through this afternoon.
Special Weather Statement National Weather Service Great Falls MT 1031 AM MST Fri Mar 9 2018 MTZ009-048-092215- Northern Rocky Mountain Front-Southern Rocky Mountain Front- Including the cities of Browning, Heart Butte, Dupuyer, East Glacier Park, Kiowa, Bynum, Choteau, and Pendroy 1031 AM MST Fri Mar 9 2018 ...LOCALIZED AREAS OF FALLING AND DRIFTING SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES THROUGH THIS AFTERNOON ALONG THE ROCKY MOUNTAIN FRONT... Falling and drifting snow along the immediate Rocky Mountain Front, including Marias Pass, will cause minor travel difficulties through this afternoon. Additionally, strong winds along the Rocky Mountain Front will produce areas of drifting snow which will cause localized areas of reduced visibility and snow-covered roads. Please prepare for rapidly changing conditions and prepare for possible minor travel difficulties if you are traveling along the Rocky Mountain Front through this afternoon. MTZ011-013-047-092215- Hill-Chouteau-Blaine- Including the cities of Havre, Rocky Boy, Floweree, Carter, Fort Benton, Chinook, Lloyd, Zurich, Harlem, Hogeland, Hays, and Lodge Pole 1031 AM MST Fri Mar 9 2018 ...AREAS OF BLOWING AND DRIFTING SNOW WILL CAUSE SOME LOCALIZED TRAVEL DIFFICULTIES THROUGH TONIGHT... Gusty southwest winds becoming northwest with a cold frontal passage late this afternoon or early this evening will cause areas of blowing and drifting snow. While blowing snow causing significant visibility and travel difficulties is not expected, localized areas of drifting snow may be significant enough to cause roads to become snow-covered, and possibly cause partial lane blockages. Travelers through this area should expect rapidly changing conditions and possible localized travel difficulties through late tonight.
3 high wind. Local standard time, as filed.
Public reported 60 mph peak gust 3-miles SSE of Bozeman.
Sieben Flats Montana DOT station recorded peak gust of 59 mph.
Mesonet station 9-miles WSW of Stanford recorded 60 mph peak gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737309, 737310, 737311.